A 40-year-old woman with HIV (CD4 270, viral load undetectable) from Zambia presented with fevers, urinary tract infection symptoms, sterile pyuria and haematuria. She was found to have genitourinary tuberculosis (TB) via mycobacterial culture of urine and ascites, and treated with rifabutin, isoniazid, pyrazinamide and ethambutol. She later had multiple episodes of asymptomatic transaminitis, triggering changes to both TB and HIV regimens. The patient then presented with diffuse rash, fevers, transaminitis and eosinophilia concerning for drug reaction with eosinophilia and systemic symptoms (DRESS). After initial improvement on discontinuation of likely responsible medications and completion of corticosteroid therapy, the patient returned with acute liver failure. This new episode was felt to be severe organ dysfunction due to DRESS, and she was treated with a prolonged corticosteroid taper and changes to her TB regimen. She has since completed therapy for TB, has improving CD4 counts and is without evidence of liver dysfunction.
- unwanted effects / adverse reactions
- HIV / AIDS
- hepatitis other
Statistics from Altmetric.com
Contributors Case identification/management: SS. Conception/design: MC, SS. Data collection/extraction: MC, SS. Literature Review: MC, SS, MSC. Drafting of the article: MC, SS. Critical revision of the article: MC, SS, MSC. Final approval of version to be published: MC, SS, MSC.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.